Alert archive / West Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, WV

March 18, 2017Gilmer County, West Virginia

NWS Charleston, WV issued this special weather statement at Mar 18, 2017, 1:08 PM EDT for Gilmer County, West Virginia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2017, 1:08 PM EDT (17:08 UTC)
Expired
Mar 18, 2017, 1:30 PM EDT
In force
22 min
Issued by
NWS Charleston, WV

County Gilmer County, WV

The radar

The Charleston,WV radar (KRLX), 91 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

342 
WWUS81 KRLX 181708
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
108 PM EDT SAT MAR 18 2017

WVZ018-029-181730-
Calhoun-Gilmer-
108 PM EDT SAT MAR 18 2017

...A SHOWER with possible hail WILL AFFECT NORTHERN CALHOUN AND 
NORTHWESTERN GILMER COUNTIES...

At 107 PM EDT, a shower was located near Grantsville, moving east at
30 mph.

Up to half inch hail is possible with this shower. Occasional 
lightning may also occur, so remain indoors if you hear thunder. 

Locations impacted include...
Glenville, Grantsville, Cedar Creek State Park, Big Springs, Tanner
and Mount Zion.

LAT...LON 3896 8084 3888 8085 3886 8100 3885 8122
      3887 8124 3888 8124 3889 8125 3891 8125
      3900 8110 3901 8103 3901 8100 3902 8099
      3903 8093
TIME...MOT...LOC 1707Z 263DEG 28KT 3888 8118 

$$

cooper

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 18, 10:21 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 18, 10:21 AM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1021 AM EDT Sat Mar 18 2017

.SYNOPSIS...
Cold front crosses today. Upper disturbance crosses today into
tonight as low pressure intensifies off the east coast. Another
system Monday into Tuesday. High pressure mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1020 AM Saturday...

Have some clearing coming through and reformation of showers
along the cold front pushing through the Kanawha Valley. Low
clouds headed back in later today from the northwest.

As of 300 AM Saturday...

WSW canceled as snowshoe has climbed steadily to 37F.

A cold front sweeping across the area today will eradicate the
low level moisture in place early this morning. Mid level dry
air will limit precipitation along the cold front although do
allow at least low PoPs anytime through midday as a flat wave
moving across may aid in squeezing precipitation out.

An upper level short wave crosses today as its parent low
passes north of the area. These lowering heights, along with
strengthening low level upslope flow out of the northwest, and
mid March insolation should result in numerous rain showers in
and near the mountains, and scattered showers dotting the
lowlands this afternoon.

Rain showers will turn to snow showers tonight, as progressively
colder air moves in. With the loss of daytime insolation, and
the upper level low moving off to the east, snow showers will
become increasingly confined to the mountains tonight, the
northwest upslope flow there being maintained with the help of
surface low pressure developing off the east coast, as the upper
level low digs southeastward into the middle Atlantic states.
Light accumulations are expected.

Not much change needed to temperatures and dew points with NAM
raw and MOS along with a short term consensus blended in.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 300 AM Saturday...

Light upslope snow showers will gradually taper off on Sunday as
upper low moves off to the east, with a cooler northerly flow
setting up across the region. Some moderation in temperatures on
Monday as heights build in response to an approaching shortwave
trough and surface cold front, which will spread precipitation back
into the region by Monday evening. Frontal boundary will gradually
shift to the south on Tuesday, although there is still some
uncertainty in the timing, and how far south the front gets later in
the day. This could mean the difference between a dry forecast by
later in the day Tuesday for much of the CWA, or a chance of
showers, and possibly thunderstorms, particularly across the south.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 300 AM Saturday...

Cool, dry high pressure for much of Wednesday and Thursday,
with low relative humidities expected. A stronger system moves
into the region towards the end of the period.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 620 AM Saturday...

A weak cold front crossing the area early this morning
interrupted some of the fog and stratus. Daytime heating and
mixing this morning, and the main cold front crossing later this
morning, will result in improving conditions. Visibilities
should improve through MVFR to VFR by 14-16Z this morning, and
ceilings 16-19Z. Ceilings in and near the mountains are not
likely to improve to VFR for long if at all today.

As low pressure intensifies off the east coast later today and
tonight, northwest winds will increase and become gusty as
moderate west flow aloft becomes northwest. Rain showers will
develop, especially in and near the mountains, in the
increasing upslope northwest flow, and then change over to snow
showers tonight. This will bring conditions back down to MVFR or
lower in and near the mountains later this afternoon and
tonight, with MVFR stratocu likely elsewhere out across the
lowlands tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: Low to medium.

ALTERNATE SCENARIOS: Improvement from IFR conditions this
morning may vary. MVFR or worse conditions in rain showers this
afternoon, and then snow showers tonight, may vary, especially
in and near the mountains.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    L    M    M    H    H    H    M    M    L
HTS CONSISTENCY  L    M    M    M    M    H    M    H    M    H    M    L
BKW CONSISTENCY  L    L    M    M    M    M    M    M    H    H    M    L
EKN CONSISTENCY  L    M    M    M    M    M    L    H    M    L    M    M
PKB CONSISTENCY  L    L    L    L    L    M    M    M    M    H    H    L
CKB CONSISTENCY  M    L    M    M    M    M    L    M    L    M    M    L

AFTER 12Z SUNDAY...
IFR possible Sunday morning in snow showers in the mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM/26
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, Mar 18, 3:12 AM EDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
312 AM EDT Sat Mar 18 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-190715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
312 AM EDT Sat Mar 18 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

In the hours before

Special weather statement, Mar 18, 12:06 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
1206 PM EDT SAT MAR 18 2017

OHZ083-086-087-WVZ007-181630-
Jackson-Gallia-Lawrence-Mason-
1206 PM EDT SAT MAR 18 2017

...A LINE OF SHOWERS WITH POSSIBLE HAIL WILL AFFECT CENTRAL
GALLIA...SOUTHEASTERN JACKSON...NORTHERN LAWRENCE AND WEST CENTRAL
MASON COUNTIES...

At 1204 PM EDT, radar indicated showers were located along a line
extending from Rio Grande to 8 miles south of Oak Hill to 7 miles
south of South Webster. Movement was east at 40 mph.

Dime size hail is possible with stronger cells within this line of
showers.

Locations impacted include...
Point Pleasant, Gallipolis, Rio Grande, Gallia, Vernon, Waterloo,
Henderson, Adamsville, Gallopolis Ferry, Gage and Centerpoint.

LAT...LON 3875 8270 3875 8266 3879 8265 3882 8260
      3891 8243 3889 8195 3876 8212 3866 8241
      3870 8270
TIME...MOT...LOC 1604Z 267DEG 36KT 3888 8237 3878 8251 3872 8269

cooper
Special weather statement, Mar 18, 12:25 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
1225 PM EDT SAT MAR 18 2017

OHZ085-086-WVZ007-008-181700-
Meigs-Gallia-Jackson-Mason-
1225 PM EDT SAT MAR 18 2017

...A THUNDERSHOWER WILL AFFECT SOUTHEASTERN MEIGS...NORTHEASTERN
GALLIA... NORTHWESTERN MASON AND WEST CENTRAL JACKSON COUNTIES...

At 1225 PM EDT, a thundershower was located over Point Pleasant,
moving east at 40 mph.

Dime size hail is possible with this thundershower.

Locations impacted include...
Point Pleasant, Racine, New Haven, Syracuse, Hartford City, Cheshire,
Mount Alto, Lakin and Letart.

LAT...LON 3884 8224 3888 8227 3893 8223 3902 8185
      3891 8176 3883 8191
TIME...MOT...LOC 1625Z 264DEG 34KT 3889 8215

cooper
Special weather statement, Mar 18, 12:29 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
1229 PM EDT SAT MAR 18 2017

WVZ016-018-028-029-181700-
Calhoun-Roane-Gilmer-Braxton-
1229 PM EDT SAT MAR 18 2017

...A SHOWER with possible hail WILL AFFECT SOUTHERN
CALHOUN...SOUTHWESTERN GILMER...WEST CENTRAL BRAXTON AND CENTRAL
ROANE COUNTIES...

At 1228 PM EDT, a shower was located 8 miles southeast of Spencer,
moving east at 35 mph.

Dime size hail is possible with this shower. Occasional lightning
may also occur, so stay indoors.

Locations impacted include...
Arnoldsburg, Shock, Millstone, Orma, Looneyville, Rosedale, Nicut and
Chloe.

LAT...LON 3879 8095 3866 8091 3866 8102 3867 8103
      3866 8104 3865 8132 3868 8135 3872 8136
      3885 8110
TIME...MOT...LOC 1628Z 253DEG 32KT 3870 8128

cooper
Special weather statement, Mar 18, 12:41 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
1241 PM EDT SAT MAR 18 2017

WVZ008-014-016>018-181715-
Calhoun-Jackson-Roane-Wirt-Putnam-
1241 PM EDT SAT MAR 18 2017

...A LINE OF showers with hail possible WILL AFFECT CENTRAL
CALHOUN... NORTHEASTERN PUTNAM...SOUTH CENTRAL WIRT...NORTHWESTERN
ROANE AND SOUTHEASTERN JACKSON COUNTIES...

At 1240 PM EDT, radar indicated showers were located along a line
extending from 7 miles north of Spencer to near Kenna.
Movement was east at 30 mph.

Dime size hail and occasional lightning are possible with these
showers.

Locations impacted include...
Spencer, Grantsville, Kenna, Reedy, Statts Mills, Harmony,
Annamoriah, Kentuck, Gay and Gandeeville.

This includes Interstate 77 in West Virginia between mile markers 123
and 131.

LAT...LON 3894 8104 3878 8123 3863 8153 3865 8184
      3868 8179 3868 8178 3869 8178 3877 8165
      3894 8146
TIME...MOT...LOC 1640Z 262DEG 25KT 3892 8136 3876 8153 3865 8175

cooper
Special weather statement, Mar 18, 12:57 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
1257 PM EDT SAT MAR 18 2017

WVZ018-028-029-181730-
Calhoun-Gilmer-Braxton-
1257 PM EDT SAT MAR 18 2017

...A THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN... SOUTHWESTERN
GILMER AND NORTHWESTERN BRAXTON COUNTIES...

At 1256 PM EDT, a thunderstorm was located near Arnoldsburg, or 11
miles south of Grantsville, moving east at 35 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Shock, Exchange, Orma, Rosedale, Nicut and Cedarville.

LAT...LON 3870 8108 3872 8113 3878 8112 3889 8082
      3882 8073 3873 8074
TIME...MOT...LOC 1656Z 255DEG 31KT 3876 8103

cooper
Special weather statement, Mar 18, 1:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
108 PM EDT SAT MAR 18 2017

WVZ018-029-181730-
Calhoun-Gilmer-
108 PM EDT SAT MAR 18 2017

...A SHOWER with possible hail WILL AFFECT NORTHERN CALHOUN AND
NORTHWESTERN GILMER COUNTIES...

At 107 PM EDT, a shower was located near Grantsville, moving east at
30 mph.

Up to half inch hail is possible with this shower. Occasional
lightning may also occur, so remain indoors if you hear thunder.

Locations impacted include...
Glenville, Grantsville, Cedar Creek State Park, Big Springs, Tanner
and Mount Zion.

LAT...LON 3896 8084 3888 8085 3886 8100 3885 8122
      3887 8124 3888 8124 3889 8125 3891 8125
      3900 8110 3901 8103 3901 8100 3902 8099
      3903 8093
TIME...MOT...LOC 1707Z 263DEG 28KT 3888 8118

cooper

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:46 PM EDTWinter Weather AdvisoryRLXPocahontas, Randolph6 hr
Mar 18, 10:38 AM EDTSpecial Weather StatementRLXKanawha22 min
Mar 18, 10:58 AM EDTSpecial Weather StatementRLXClay32 min
Mar 18, 11:13 AM EDTSpecial Weather StatementRLXBraxton32 min
Mar 18, 12:25 PM EDTSpecial Weather StatementRLXMason35 min
Mar 18, 12:29 PM EDTSpecial Weather StatementRLXCalhoun31 min
Mar 18, 12:41 PM EDTSpecial Weather StatementRLXRoane34 min
Mar 18, 12:57 PM EDTSpecial Weather StatementRLXGilmer33 min
Mar 18, 1:32 PM EDTSpecial Weather StatementRLXClay, Kanawha28 min
Mar 18, 1:39 PM EDTSpecial Weather StatementRLXLewis36 min
Mar 18, 1:49 PM EDTSpecial Weather StatementRLXBraxton26 min
Mar 18, 1:51 PM EDTSpecial Weather StatementRLXCalhoun24 min
Mar 18, 1:56 PM EDTSpecial Weather StatementRLXClay, Kanawha34 min
Mar 18, 1:59 PM EDTSpecial Weather StatementRLXBraxton31 min
Mar 18, 2:01 PM EDTSpecial Weather StatementRLXUpshur29 min
Mar 18, 2:04 PM EDTSpecial Weather StatementRLXLewis26 min
Mar 18, 2:07 PM EDTSpecial Weather StatementRLXPocahontas23 min
Mar 18, 2:11 PM EDTSpecial Weather StatementRLXCalhoun, Gilmer34 min
Mar 18, 2:27 PM EDTSpecial Weather StatementRLXBarbour33 min
Mar 18, 2:31 PM EDTSpecial Weather StatementRLXBraxton, Clay, Nicholas, Webster44 min
Mar 18, 2:34 PM EDTSpecial Weather StatementRLXRandolph26 min
Mar 18, 2:41 PM EDTSpecial Weather StatementRLXBraxton, Lewis34 min
Mar 18, 2:44 PM EDTSpecial Weather StatementRLXRandolph31 min
Mar 18, 2:53 PM EDTSpecial Weather StatementRLXLogan, Mingo, Wyoming22 min
Mar 18, 2:55 PM EDTSpecial Weather StatementRLXRandolph50 min
Mar 18, 3:04 PM EDTSpecial Weather StatementRLXFayette, Nicholas56 min
Mar 18, 3:06 PM EDTSpecial Weather StatementRLXUpshur, Webster39 min
Mar 18, 3:09 PM EDTSpecial Weather StatementRLXRandolph36 min
Mar 18, 12:06 PM EDTSpecial Weather StatementRLXGallia24 min

Nearby

Special Weather Statements in West Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.